UTICA, N.Y. (WUTR/WFXV/WPNY) – The Oneida County Overdose Response Team has issued a Fentanyl awareness alert to make the public aware of illicit fentanyl drug trends that have been linked to five overdose deaths within the past month.
According to the Overdose Detection & Mapping Application Program, almost 60% of all overdose deaths YTD involve a combination of cocaine and fentanyl. Those using cocaine are at high risk of opioid overdose death and need to take precautions recommended for people who use opioids. There has also been an increase in combined methamphetamine and fentanyl deaths.
This year, Oneida county saw its first overdose death since the inception of ODMAP in 2018, involving a teenager under 16 years old and the cause of death was due to methamphetamine and fentanyl. Besides, a recent local drug seizure included a pill with “Trump” imprinted on one side and a face on the other.
Not all counterfeit medicines made with illicit fentanyl are stamped with such unique markings and colors. Most are purposely shaped and marked to look like natural prescription pills such as Xanax. Any pills purchased on the street, on the web, or on social media may be counterfeit and made with illegal fentanyl.
Anyone who uses any street drugs, including but not limited to heroin, fentanyl, cocaine, methamphetamine, MDMA, marijuana, and prescription opioids, is at risk for opioid overdose and should practice harm reduction strategies such as the Never Use Alone Hotline at 1-800-484-3731, carry a Narcan kit, use fentanyl test strips and always call 911 if you witness an overdose.